Alert archive / Minnesota / Tornado Warnings in 2005

Tornado Warning 3, NWS Duluth, MN

May 5, 2005Koochiching County, Minnesota

NWS Duluth, MN issued this tornado warning at May 5, 2005, 4:27 PM CDT for Koochiching County, Minnesota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2005, 4:27 PM CDT (21:27 UTC)
Expired
May 5, 2005, 4:43 PM CDT
In force
16 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Koochiching County, MN

The radar

The Duluth radar (KDLH), 235 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 052128
TORDLH
MNC071-052200-
/O.NEW.KDLH.TO.W.0003.050505T2127Z-050505T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
427 PM CDT THU MAY 5 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 500 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 25 MILES WEST OF
  LITTLEFORK...OR ABOUT 34 MILES WEST OF INTERNATIONAL FALLS...MOVING
  EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  9 MILES SOUTH OF LOMAN BY 455 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4862 9453 4843 9449 4831 9407 4826 9343
      4872 9348 4878 9401

$$

BERDES
1 follow-up statement
000 
WWUS53 KDLH 052143
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
443 PM CDT THU MAY 5 2005

MNC071-052153-
/O.CAN.KDLH.TO.W.0003.000000T0000Z-050505T2200Z/
KOOCHICHING MN-
443 PM CDT THU MAY 5 2005

...THE TORNADO WARNING FOR KOOCHICHING COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER SEVERE. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4862 9453 4843 9449 4831 9407 4826 9343
      4872 9348 4878 9401

$$

BERDES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 5, 3:43 PM CDT, 44 minutes earlier.

Area forecast discussion, May 5, 3:43 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CDT THU MAY 5 2005

.DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORMS TONIGHT...AND AGAIN
FRIDAY NIGHT THROUGH THE WEEKEND.

THE GFS WAS FOLLOWED IN THE SHORT TERM...THEN A BLEND OF THE MODELS
WERE USED.

THUNDERSTORMS WERE MOVING THROUGH THE ARROWHEAD...SOUTHWEST TOWARD
THE BRAINERD LAKES AREA.

THE FRONT WAS LOCATED IN FAR WESTERN MINNESOTA...BACK IN SOUTH
DAKOTA. GUSTY WINDS WERE OCCURRING IN AHEAD OF THE LOW AND
FRONT...ESPECIALLY IN EASTERN AND SOUTHERN MINNESOTA INTO NORTHWEST
WISCONSIN. SURFACE DEWPOINTS HAVE HAVE RISEN INTO THE MID 40S IN
PARTS OF OUR MN CWA...AND MODIFIED LAPS SOUNDINGS WITH THE
INCREASED MOISTURE YIELD CAPES OF 900-1200 J/KG. FREEZING LEVELS
WERE 7000-8500FT...GOOD FOR HAIL AND 0-6KM SHEAR WAS 30-40KT. WE HAVE
HAD A REPORT OF LARGE HAIL WITH A STORM EARLIER...AND A FEW SEVERE
STORMS WILL BE POSSIBLE YET THIS AFTERNOON AND EARLY EVENING.

THE FRONT MOVES THROUGH OUR CWA FRIDAY MORNING...THEN HIGH PRESSURE
BRIEFLY NOSES INTO THE NORTHLAND.

A WARM FRONT STARTS TO MAKE NORTHWARD PROGRESS FRIDAY NIGHT INTO
SOUTHERN MINNESOTA...AND WARM AIR ADVECTION(WAA) AND THETA-E
ADVECTION DEVELOPS INTO SATURDAY. LOW PRESSURE WILL DEVELOP AND
MOVE INTO MINNESOTA SUNDAY NIGHT. THE ETA IS QUICKER MOVING THIS
LOW THROUGH ON SUNDAY...BUT GIVEN THE STRENGTH OF THE DOWNSTREAM
RIDGE WE WILL FOLLOW THE SLOWER GFS. WE WILL CONTINUE A CHANCE FOR
SHOWERS/STORMS STARTING LATE FRIDAY NIGHT...INTO THE WEEKEND.

HAVE USED A BLEND OF MOS GUIDANCE FOR TEMPERATURES...EXCEPT LEANED
TOWARD THE WARMER ETA/NGM VALUES ON SATURDAY. GFS SEEMS TO BE
OVERDOING MOISTURE ON SATURDAY...SO THOUGHT THE GFS FORECAST WAS TO
COLD.

.AVIATION....THUNDERSTORMS WERE DEVELOPING AHEAD AND ALONG AN AREA
OF LOW PRESSURE AND A SURFACE BOUNDARY. SOME OF THE STORMS MAY
PRODUCE HAIL AND GUSTY WINDS...AND A PERIOD OF MVFR CEILINGS AND
VISIBILITIES. VFR CONDITIONS ARE EXPECTED BY FRIDAY MORNING.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

MELDE
Hazardous weather outlook, May 5, 7:30 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT THU MAY 5 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.  NONE OF THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY NIGHT
THROUGH MONDAY NIGHT.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

IN ADDITION THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENITE AREA
FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

EOM

In the hours before

Local storm report, May 5, 3:05 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
305 PM CDT THU MAY 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             15 S HOYT LAKES         47.30N 92.15W
05/05/2005  1.75 INCH        EAST CENTRAL ST. L MN   PUBLIC

            THE MOOSE LINE CAFE NEAR MAKINEN REPORTED GOLF BALL SIZED
            HAIL.

&&

TINGLER

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:31 PM CDTSevere Thunderstorm WarningDLHSaint Louis53 min
May 5, 3:22 PM CDTSevere Thunderstorm WarningDLHKoochiching53 min
May 5, 3:35 PM CDTTornado WarningDLHKoochiching55 min
May 5, 3:40 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis36 min

Nearby

Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.